Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Int J Cardiol. 1991 Nov;33(2):191-8.

Is calcium excess in western diet a major cause of arterial disease?

Abstract

The daily requirement of a young adult for calcium is 300-400 mg, the quantity consumed in many third-world countries. The dietary intake can be doubled or trebled by consumption of milk, thus half a litre of milk, consumed by many individuals daily in prosperous countries, adds 600 mg. The need for calcium is greatly reduced in old age, so that the excess from a given intake becomes more pronounced. The potential hazard of a high intake is that a small fraction finds its way into soft tissues. The aorta is notably prone to calcification, resulting in loss of elasticity. The aorta and its large branches constitute an elastic reservoir, distended during systole and contracting in diastole. This contraction provides the energy for the maintenance of diastolic pressure, which decreases with the deterioration of elasticity and needs a continually increasing systolic pressure to restore its normal value. The heart is disadvantaged in two ways. Its work is increased by having to eject the systolic volume into a stiffer reservoir, and the diastolic filling of the coronary arteries is reduced. This is the main cause of hypertension in old age--there is no increase in blood pressure with age in undeveloped countries where intake of calcium is low. The best cure would be prevention: the reduction of intake of calcium in prosperous countries. Failing that, phytic acid is suggested as the best calcium antagonist. Phytic acid, a natural product present in grains, converts dietary calcium into insoluble phosphates which pass unabsorbed through the digestive tract. The presently used calcium antagonists are not so satisfactory.

Comment in

PMID:
1743778
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk